Alert archive / South Dakota / Red Flag Warnings in 2012

Red Flag Warning 4, NWS Aberdeen, SD

March 19, 2012

NWS Aberdeen, SD issued this red flag warning at Mar 19, 2012, 3:24 AM CDT. It took effect at Mar 19, 2012, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2012, 3:24 AM CDT (08:24 UTC)
In effect from
Mar 19, 2012, 12:00 PM CDT
Expired
Mar 19, 2012, 9:00 PM CDT
In force
9 hr
Issued by
NWS Aberdeen, SD

The text

As transmitted, in the capitals the NWS used until 2016.

406 
WWUS83 KABR 190824
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
324 AM CDT MON MAR 19 2012

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

.LOW PRESSURE IN THE WESTERN DAKOTAS WILL LIFT NORTH TODAY. STRONG
SOUTH/SOUTHWEST WINDS CIRCULATING AROUND THIS LOW PRESSURE SYSTEM
WILL COMBINE WITH CONTINUED UNSEASONABLY WARM TEMPERATURES AND A
DRY AIRMASS TO CREATE CONDITIONS FAVORABLE FOR FIRE GROWTH. WINDS
WILL DIMINISH LATE IN THE AFTERNOON...AND SHIFT TO THE WEST BEHIND
A COLD FRONT THAT WILL ALSO USHER IN A MORE SEASONAL AIRMASS.

SDZ267>270-191630-
/O.NEW.KABR.FW.W.0004.120319T1700Z-120320T0200Z/
LOWER BAD RIVER-UPPER CHEYENNE-UPPER MISSOURI COTEAU-
MISSOURI COTEAU-
324 AM CDT MON MAR 19 2012 /224 AM MDT MON MAR 19 2012/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 267...268...269 AND 270...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS
EVENING.

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 267... 
  268...269 AND 270.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

CONNELLY
2 follow-up statements
265 
WWUS83 KABR 191627
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1127 AM CDT MON MAR 19 2012

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

.LOW PRESSURE IN THE WESTERN DAKOTAS WILL LIFT NORTH TODAY.
STRONG SOUTH/SOUTHWEST WINDS CIRCULATING AROUND THIS LOW PRESSURE
SYSTEM WILL COMBINE WITH CONTINUED UNSEASONABLY WARM TEMPERATURES
AND A DRY AIR MASS TO CREATE CONDITIONS FAVORABLE FOR FIRE GROWTH.
WINDS WILL DIMINISH THIS EVENING...AND SHIFT TO THE WEST AND
NORTHWEST BEHIND A COLD FRONT THAT WILL ALSO USHER IN A MORE
SEASONAL AIR MASS.

SDZ267>270-200200-
/O.CON.KABR.FW.W.0004.120319T1700Z-120320T0200Z/
LOWER BAD RIVER-UPPER CHEYENNE-UPPER MISSOURI COTEAU-
MISSOURI COTEAU-
1127 AM CDT MON MAR 19 2012 /1027 AM MDT MON MAR 19 2012/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 267...268...269 AND 270...

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 267... 
  268...269 AND 270.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...RANGING FROM 13 TO 20 PERCENT NEAR THE
  MISSOURI RIVER VALLEY AND POINTS WEST.

* IMPACTS...ANY FIRES THAT START WILL SPREAD RAPIDLY DUE TO THE
  GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
TMT
702 
WWUS83 KABR 200203
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT MON MAR 19 2012

SDZ267>270-200315-
/O.EXP.KABR.FW.W.0004.000000T0000Z-120320T0200Z/
LOWER BAD RIVER-UPPER CHEYENNE-UPPER MISSOURI COTEAU-
MISSOURI COTEAU-
903 PM CDT MON MAR 19 2012 /803 PM MDT MON MAR 19 2012/

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 267...268...269 AND 270...

THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. RELATIVE
HUMIDITIES CONTINUE TO CLIMB...AND TEMPERATURES ARE FALLING. THUS
THE THREAT OF EXTREME FIRE DANGER IS ENDING ACROSS THE REGION. 

$$
TDK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Mar 19, 12:14 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 19, 12:14 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1214 AM CDT MON MAR 19 2012

.UPDATE...
AVIATION DISCUSSION UPDATED FOR 06Z TAF ISSUANCE.

EXCEPTIONALLY WARM EVENING CONTINUES THIS EVENING AS STRONG LLV
SOUTHERLY FLOW CONTINUES. ABR STILL 72F AS OF THIS WRITING WITH NO
REAL END IN SITE TO AT LEAST MODERATE SOUTH WINDS. RAISED
OVERNIGHT LOWS TO THE WELL PERFORMING BCCONSRAW GUIDANCE LEVELS BUT
THEY MAY NOT BE WARM ENOUGH. 53F IS THE ALL TIME MARCH RECORD FOR
HIGHEST MINIMUM TEMPERATURE AT ABERDEEN. WITH SOUTH WINDS
CONTINUING...THANKS TO A STRENGTHENING LLJ... AND HIGH CLOUDS
INCREASING FROM THE SOUTH...EXPECT THAT TEMPS WILL STRUGGLE TO
FALL BELOW 60F BY MORNING. ALSO ADDED SLIGHT CHANCE FOR
THUNDERSTORMS OVER THE SOUTHWEST ZONES FOR THE REMAINDER OF THE NIGHT GIVEN
LATEST HRRR RUNS AND RADAR OBSERVATIONS SHOWING THUNDERSTORMS
PROPAGATING NWD THROUGH NORTH CENTRAL NEBRASKA.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

MODELS ARE NOT BEING OVERLY HELPFUL WITH THE LACK OF CONSISTENCY
ON THE CURRENT ROCKY MOUNTAIN LOW AND THE ASSOCIATED COLD FRONT
THAT WILL MOVE THROUGH THE DAKOTAS ON MONDAY. THIS DEVELOPING LOW
WILL PROGRESS NORTH INTO CANADA AND THEN EAST TRACKING A 65 KT LLJ
OVER THE DAKOTAS TONIGHT. KEPT A SMALL CHANCE OF TSTORMS ACROSS
CODINGTON/HAMLIN/DEUEL COUNTIES LATE TONIGHT AS THE JET PROGRESSES
FARTHER EAST. WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE AND ABOUT
1000 J/KG CAPE SOMETHING MAY KICK OFF. DID NOT PUT ANY TSTORMS
FARTHER WEST DUE TO LACK OF MOISTURE THIS EVENING. AHEAD OF THE
FRONT ON MONDAY THERE ARE TWO AREAS OF CONCERN. ONE WILL BE THE
STRONG SOUTHERLY WINDS. WITH PRESSURE FALLS OF AROUND 15 TO 20 MB
AND SOME CAA THIS MAY WARRANT A WIND ADVISORY...BUT WILL PUNT THIS
DECISION TO THE NEXT SHIFT. AS THE WINDS INCREASE...RH WILL ALSO
DROP WEST OF THE MISSOURI RIVER TO 15 TO 20 PERCENT. SO THE SECOND
CONCERN WILL BE TO CONSIDER ANOTHER RFW FOR MONDAY...THOUGH
FARTHER WEST THAN WHAT IS IN PLACE TODAY.

SOME MORE TSTORMS ARE POSSIBLE ON MONDAY OUT AHEAD OF THE FROPA
WITH SHOWERS LINGERING BEHIND. TEMPERATURES WILL FALL OFF A BIT
WITH ADDED CLOUD COVER TO AROUND 70 DEGREES ACROSS THE REGION.
BEHIND THE COLD FRONT HIGHS WILL REACH ONLY INTO THE UPPER 50S ON TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
MAIN FEATURE TO WATCH IN THE EXTENDED PERIOD IS THE CUTOFF LOW
THAT WOBBLES ACROSS THE CENTRAL PLAINS. RECENT MODEL RUNS HAVE
BROUGHT THIS FEATURE A BIT FARTHER NORTH WHICH ALLOWS OUTER RAIN
BAND TO REACH THE EASTERN CWA. SLIGHT CHANCE POPS HAVE BEEN
INSERTED ACROSS THE EASTERN CWA THURSDAY INTO FRIDAY.
OTHERWISE...THIS IS ABOUT THE ONLY FEATURE TO DEAL WITH DURING THE
FORECAST PERIOD. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL
WITH READINGS IN THE 60S FOR MOST LOCATIONS.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

FOR KABR AND KATY...LOW LEVEL MOISTURE WILL MAKE A RETURN LATER
TONIGHT SO EXPECT AREAS/PATCHY OF MVFR/IFR CIGS TO DEVELOP ONCE
AGAIN AFTER APPROXIMATELY 09Z MONDAY. THESE CIGS SHOULD GRADUALLY
DISSIPATE LATE MONDAY MORNING. BY MONDAY AFTERNOON AND EVENING...COULD
SEE A FEW HIGH BASED -SHRAS/-TSRAS VCNTY KATY AND KABR. SOUTHERLY
WINDS WILL INCREASE TO 25-35 KTS DURING THE AFTERNOON.

FARTHER WEST AT KMBG AND KPIR...VFR CONDITIONS WILL PREVAIL
THROUGH THE OVERNIGHT HOURS. AN ISOLATED -SHRA/-TSRA IS POSSIBLE
EARLY TONIGHT VCNTY KPIR. STRONG SOUTHERLY WINDS WILL MAKE A
RETURN MONDAY AFTERNOON.

&&

.FIRE WEATHER...
EXTREME FIRE CONDITIONS TOPS FORECAST PRIORITIES AGAIN TODAY.
RECORD HIGH TEMPERATURES AGAIN POSSIBLE. A HUMID AIRMASS HAS SET
UP IN THE EAST...WHILE WEST IS LESS HUMID AND SHOULD MIX OUT MORE
EFFICIENTLY. THAT WILL CREATE A TIGHT NORTH TO SOUTH GRADIENT IN
THE HUMIDITY TODAY...BETWEEN MOBRIDGE AND ABERDEEN AND BETWEEN
PIERRE AND HURON. HIGH WINDS DEPEND ON THE DEGREE OF MIXING WITH
STRONG WINDS ABOVE THE SURFACE ABLE TO MIX DOWN MORE EFFICIENTLY
IN SOUTH CENTRAL COUNTIES. A LOW LEVEL JET WILL FORM AHEAD OF OUR
SYSTEM TONIGHT...SO WHILE WINDS WILL LESSEN...THEY WILL REMAIN
GUSTY...WHICH WILL ALSO KEEP TEMPERATURES MILD OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SD
SHORT TERM...WISE
LONG TERM...TMT
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 18, 4:23 AM CDT, 23 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
423 AM CDT SUN MAR 18 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-190930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
423 AM CDT SUN MAR 18 2012 /323 AM MDT SUN MAR 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

RED FLAG CONDITIONS EXPECTED AROUND THE MISSOURI VALLEY
TODAY WHERE WINDS WILL BE STRONGEST AND HUMIDITY LOWEST...WHILE
THE RANGELAND FIRE DANGER WILL BE IN THE EXTREME CATEGORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS THE RISK FOR THUNDERSTORMS EARLY MONDAY THROUGH MONDAY
NIGHT EAST OF THE MISSOURI VALLEY. WIDESPREAD SEVERE WEATHER LOOKS
UNLIKELY...HOWEVER STRONG WINDS COULD BE POSSIBLE WITH THE
STRONGEST STORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Special weather statement, Mar 19, 12:08 AM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1208 AM CDT MON MAR 19 2012

SDZ015-190545-
DEWEY-
1108 PM MDT SUN MAR 18 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
DEWEY COUNTY UNTIL 1145 PM MDT...

AT 1105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LANTRY...MOVING NORTH AT 55 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE GREEN GRASS...ISABEL...LITTLE
MOREAU REC AREA...FIRESTEEL AND TIMBER LAKE.

SMALL HAIL...AND WINDS AROUND 45 TO 55 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:39 AM CDTWind AdvisoryABRCorson, Dewey12 hr

Nearby

Red Flag Warnings in South Dakota, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.